Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 63, NWS Binghamton, NY

June 18, 2017Bradford County, Susquehanna County, Pennsylvania; Broome County, Tioga County, Tompkins County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 18, 2017, 8:08 PM EDT for Bradford County, Susquehanna County, Pennsylvania; Broome County, Tioga County, Tompkins County, New York. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2017, 8:08 PM EDT (00:08 UTC)
Expired
Jun 18, 2017, 9:00 PM EDT
In force
52 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Broome County, NY, Tioga County, NY, Tompkins County, NY, Bradford County, PA, Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 20 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 8:30 PM EDTTSTM WND DMG1 E Owego, NYTREES DOWN ON MAIN ST AND RR TRACKS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 1:37 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

147 
WUUS51 KBGM 190008
SVRBGM
NYC007-107-109-PAC015-115-190100-
/O.NEW.KBGM.SV.W.0063.170619T0008Z-170619T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
808 PM EDT SUN JUN 18 2017

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Western Broome County in central New York...
  Tioga County in central New York...
  Southeastern Tompkins County in central New York...
  Northwestern Susquehanna County in northeastern Pennsylvania...
  Northeastern Bradford County in northeastern Pennsylvania...

* Until 900 PM EDT

* At 808 PM EDT, severe thunderstorms were located along a line
  extending from near Spencer to near Lockwood to Litchfield to
  Ulster, moving east at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees, and power lines. 

* Severe thunderstorms will be near, 
  South Danby around 815 PM EDT. 
  Owego, Candor and Nichols around 820 PM EDT. 
  Lounsberry around 825 PM EDT. 
  Windham around 830 PM EDT. 
  Newark Valley and Le Raysville around 835 PM EDT. 
  Berkshire, Richford and Warren Center around 840 PM EDT. 
  Vestal, Nanticoke and Little Meadows around 845 PM EDT. 
  Endicott, Nws Binghamton and Friendsville around 850 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4212 7650 4219 7654 4228 7654 4241 7623
      4241 7587 4225 7584 4225 7575 4187 7585
      4177 7659
TIME...MOT...LOC 0008Z 252DEG 31KT 4227 7653 4214 7645 4200 7648 4186
7652

HAIL...<.75IN
WIND...60MPH
 
$$

MLJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 7:39 PM EDT, 29 minutes earlier.

Area forecast discussion, Jun 18, 7:39 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
739 PM EDT Sun Jun 18 2017

.SYNOPSIS...
A cold front will cross the region Monday and Monday night.
Showers and Thunderstorms will form tonight in advance of this
front especially in central and western New York. The front will
spark more showers and thunderstorms across the entire area
Monday into Monday evening. Thunderstorms could be severe with
damaging winds and heavy rainfall, including isolated flash
flooding tonight in the central New York. Severe weather is
possible again mainly for northeast Pennsylvania and the
Catskills on Monday. After the front passes the region, cooler
and unsettled weather will dominate the region through mid-week.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
735 pm update...
Forecast looks on track with currently a line of strong to
locally severe storms rolling through the Finger Lakes and srn
tier of NY. This line is expected to continue to track to the
east, but slowly weaken through the rest of the evening. Locally
heavy rain is possible along with strong wind gusts and small
hail.

Starting to see some intensification of the storms and some
bowing segments along the twin tiers...so will extend the Severe
Thunderstorms Watch to the east through 9 pm. Otherwise...still
expecting a lull later tonight and Monday morning before
conditions become conducive for more strong- severe
storms...mainly along and east of an I-81 line during the
afternoon.

Previous discussion...
Issued flash flood watch for the Finger Lakes region and
Onondaga county to match up with severe thunderstorm watch box
number 353 until 1Z this evening. Thunderstorms were rapidly
developing ahead a strong short wave that was moving into the
eastern Great Lakes region as per satellite imagery. Significant
forcing with this feature was the impetus to push a cold front
into western NY and northwest PA by 12z Monday. This feature
will eventually leave behind the front later tonight. Expecting
thunderstorms that are forming in western NY to Ohio to congeal
into a line of convection that moves into the Finger Lakes
between 7 and 9 pm. High winds will be the primary threat but
mixed layer CAPEs over 1500 J/KG suggest some large hail in the
isolated cells that area developing ahead of this eventual line
of convection. Given the high freezing level of 4km, increasing
low-level southwesterly jet to over 40 to 50 knots by this
evening as the upper support wanes some, a higher ribbon of
PWATs around 1.75 inches and the potential for some back-
building cells, decided to go with a flash flood watch. Still
concerned that the convection will be moving too fast for flash
flooding but can't rule it out. So we went with the flash flood
watch in collaboration with our neighboring WFOs and also WPC's
FFGMPD #338.

After this wave of convection passes by late this evening, think
activity will wind down some overnight. Then for Monday, another
vigorous short wave will move into the upper Ohio Valley and
eastern Great Lakes and push the cold front farther east into a
destabilizing moist air mass. The shear profiles are impressive
with mixed layer CAPEs projected between 1000 and 2000 J/KG
mainly in the southeastern 1/2 of our forecast area. Our area
likely will be the genesis region for another round of severe
convection so continue to mention in HWO. Wouldn't be surprised
if a significant severe weather event evolved by Monday
afternoon mainly as linear/bow echo event or possibly even a
derecho that gets really going in our far eastern counties and
then hits east of our forecast area. SPC enhanced risk looks on
track for this.

For Monday night, main short wave trough axis discussed above
tracks into NY and PA with additional showers and isolated
thunderstorms so kept POPs going in the chance to likely
category in the evening and then taper down POPs late.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A broad upper level trough will rotate through northern NY
during the short term period. Favorable jet dynamics combined
with low-level moisture will keep scattered showers over the
region on Tuesday, with just enough instability aloft to
consider thunderstorms for the western forecast area.
Temperatures will reach the middle-70s.

A frontal system will cause another chance for thunderstorms on
Wednesday. Northwest flow will bring progressively drier air
into the region late Wednesday.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The flow across the eastern half of the U.S. will become zonal
early Thursday, with a trough dipping across lower Ontario on
Friday.

The trough will cause scattered showers and thunderstorms. High
temperatures will generally be in the lower-80s through the
weekend.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Line of thunderstorms will continue to track ewd through central
NY and ne PA this evening. Will likely see some strengthening of
the storms through 02Z, but most of the convection will diminish
afterward. Will see IFR or worse conditions in any of these
storms with gusts 30-40 kt.

Later tonight, patchy lower stratus clouds could bring MVFR
restrictions, especially KAVP, KBGM, KITH, and KELM.

On Monday, another round of showers/possible thunderstorms is
anticipated during the late morning/early afternoon hours, with
associated restrictions.

Outlook...

Tuesday-Friday...Although VFR is likely most of the time,
periodic restrictions from showers or thunderstorms can be
anticipated, especially in the afternoon/evening.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flash Flood Watch until 9 PM EDT this evening for NYZ015>018-
     022-023-025.

&&

SYNOPSIS...DJN
NEAR TERM...BJT/DJN
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...BJT/MLJ
Hazardous weather outlook, Jun 18, 7:52 PM EDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
752 PM EDT Sun Jun 18 2017

NYZ046-057-062-PAZ039-040-043-044-047-048-072-200000-
Otsego-Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
752 PM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT THROUGH MONDAY...

There is a chance for severe thunderstorms from late this evening
into the overnight. The main threats are for damaging winds and
locally heavy rainfall. Flooding of urban and poor drainage areas,
and isolated flash flooding, will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe thunderstorms will be more likely Monday as a strong front
moves into the region. The primary severe weather threats will be
damaging winds, large hail, and locally heavy rain including
possible flash flooding. The threat will be highest east of I-81 in
Northeast Pennsylvania and southeast of I-88 in Central New York.

For Tuesday through Saturday, hazardous weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-024-036-037-044-045-055-056-PAZ038-200000-
Northern Oneida-Chemung-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-Bradford-
752 PM EDT Sun Jun 18 2017

...SEVERE THUNDERSTORM WATCH 353 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe thunderstorms will be more likely Monday as a strong front
moves into the region. The primary severe weather threats will be
damaging winds, large hail, and locally heavy rain including
possible flash flooding. The threat will be highest east of I-81 in
Northeast Pennsylvania and southeast of I-88 in Central New York.

For Tuesday through Saturday, hazardous weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015-016-018-022-023-025-200000-
Yates-Seneca-Onondaga-Steuben-Schuyler-Tompkins-
752 PM EDT Sun Jun 18 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 353 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

For Monday, there is a small chance for additional severe
thunderstorms mainly during the morning to early afternoon. The
primary severe weather threats will be damaging winds and large
hail.

For Tuesday through Saturday, hazardous weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ017-200000-
Southern Cayuga-
752 PM EDT Sun Jun 18 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorms Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

For Monday, there is a small chance for additional severe
thunderstorms mainly during the morning to early afternoon. The
primary severe weather threats will be damaging winds and large
hail.

For Tuesday through Saturday, hazardous weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 18, 5:35 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Binghamton NY
535 PM EDT SUN JUN 18 2017

NYZ024-055-PAZ038-182230-
Chemung NY-Tioga NY-Bradford PA-
535 PM EDT SUN JUN 18 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN CHEMUNG...
SOUTHWESTERN TIOGA AND NORTHWESTERN BRADFORD COUNTIES UNTIL 630 PM
EDT...

At 535 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sylvania, or near Troy, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chemung, Barton, Sayre, Waverly, Athens, Ridgebury, Litchfield, Troy,
South Waverly and Windham.

LAT...LON 4222 7641 4197 7622 4172 7686 4176 7690
      4181 7690 4192 7692
TIME...MOT...LOC 2135Z 230DEG 29KT 4184 7687

DJP
Special weather statement, Jun 18, 6:10 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Binghamton NY
610 PM EDT SUN JUN 18 2017

NYZ024-055-182300-
Chemung NY-Tioga NY-
610 PM EDT SUN JUN 18 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN CHEMUNG AND TIOGA
COUNTIES UNTIL 700 PM EDT...

At 610 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lockwood, or near Waverly, moving northeast at 25 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Chemung, Barton, Waverly, Owego, Litchfield, Berkshire, Richford,
Newark Valley, Candor and Spencer.

LAT...LON 4231 7633 4230 7626 4236 7624 4240 7618
      4230 7610 4229 7611 4226 7608 4225 7610
      4222 7608 4219 7609 4218 7612 4212 7611
      4200 7640 4200 7663 4208 7671
TIME...MOT...LOC 2210Z 235DEG 20KT 4206 7656

DJP
Special weather statement, Jun 18, 6:49 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
649 PM EDT SUN JUN 18 2017

NYZ015-022>024-182330-
Steuben NY-Chemung NY-Yates NY-Schuyler NY-
649 PM EDT SUN JUN 18 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SCHUYLER...
SOUTHEASTERN YATES...NORTHWESTERN CHEMUNG AND EASTERN STEUBEN
COUNTIES UNTIL 730 PM EDT...

At 648 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cameron to Woodhull to 6 miles west of Elkland.
Movement was northeast at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Bath and Thurston around 700 PM EDT.
  Campbell and Addison around 705 PM EDT.
  Savona and Hammondsport around 710 PM EDT.
  Corning and Urbana around 715 PM EDT.
  Hornby and Meads Creek around 720 PM EDT.
  Dundee and Monterey around 725 PM EDT.
  Hector and Starkey around 730 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4272 7694 4267 7690 4254 7690 4254 7677
      4218 7677 4199 7721 4200 7747 4203 7746
      4221 7749
TIME...MOT...LOC 2248Z 223DEG 44KT 4220 7742 4209 7739 4199 7744

MLJ
Local storm report, Jun 18, 7:59 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
759 PM EDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     PENN YAN                42.66N  77.05W
06/18/2017                   YATES              NY   911 CALL CENTER

            WIRES DOWN.

&&

BJT
Local storm report, Jun 18, 8:08 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
808 PM EDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     CAMPBELL                42.23N  77.20W
06/18/2017                   STEUBEN            NY   911 CALL CENTER

            TREES DOWN

&&

BGM

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 9:39 PM EDTSpecial Weather StatementBGMSusquehanna66 min
Jun 18, 9:49 PM EDTSpecial Weather StatementBGMLackawanna, Wyoming56 min
Jun 19, 11:30 AM EDTSpecial Weather StatementBGMBradford60 min
Jun 19, 12:23 PM EDTSpecial Weather StatementBGMBradford67 min
Jun 19, 12:40 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna65 min
Jun 19, 12:41 PM EDTFlash Flood WatchBGMLackawanna, Luzerne, Pike, Susquehanna, Wayne, Wyoming5 hr
Jun 19, 1:23 PM EDTSpecial Weather StatementBGMSusquehanna67 min
Jun 19, 1:59 PM EDTSpecial Weather StatementBGMPike46 min
Jun 19, 3:00 PM EDTAreal Flood AdvisoryBGMPike3 hr
Jun 18, 8:44 PM EDTSpecial Weather StatementBGMMadison46 min
Jun 18, 8:57 PM EDTSpecial Weather StatementBGMBroome, Chenango48 min
Jun 18, 9:42 PM EDTSpecial Weather StatementBGMOtsego48 min
Jun 18, 10:08 PM EDTSpecial Weather StatementBGMOtsego67 min
Jun 19, 11:47 AM EDTSpecial Weather StatementBGMSullivan58 min
Jun 19, 1:48 PM EDTSpecial Weather StatementBGMSullivan57 min
Jun 19, 2:04 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan26 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.